Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 5, 2002, 9:25 PM CDT for Major County, Woodward County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2002, 9:25 PM CDT (02:25 UTC)
- Expired
- May 5, 2002, 10:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Major County, OK, Woodward County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 7:30 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2199 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 060225 SVROKC OKC093-153-060315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 924 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA EASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA * UNTIL 1015 PM CDT * AT 924 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CHESTER...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE CHESTER AND ORION HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3639 9918 3616 9912 3617 9859 3648 9883 SIX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:00 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 5, 5:00 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 500 PM CDT SUN MAY 5 2002 TSTMS FIRING IN VICINITY OF DRYLINE OVER TX/OK PANHANDLES WILL MOVE EAST INTO WESTERN PORTION OF THE FA THIS EVENING. MEANWHILE... WEAKENING BOUNDARY ACROSS NORTH TEXAS NOT SHOWING MUCH ENHANCEMENT IN THE CU FIELD AT THIS TIME... SUGGESTING DRYLINE INDUCED CONVECTION MAY BE THE PRIMARY SHOW. WILL GO HIGHEST POPS OVER THE WEST OVERNIGHT AND GENERALLY AROUND 40 PERCENT OVER CENTRAL SECTIONS. IF CURRENT TX CONVECTION EVOLVES INTO AN MCS... MAY NEED TO RAISE POPS OVER CENTRAL SECTIONS FOR LATE TONIGHT. LOOKS LIKE DRYLINE MAY CONTINUE TO BE ACTIVE NEXT COUPLE OF DAYS WITH AFTERNOON AND EVENING TSTMS POSSIBLY MAINLY ACROSS THE WESTERN SECTIONS. MID LEVEL TEMPS WILL BE WARMING DURING THIS PERIOD... WHICH COULD LIMIT COVERAGE AND EASTERN EXTENT OF STORMS. IN THE LONGER TERM... ACOLD FRONT IS STILL ON TRACK TO MOVE INTO CENTRAL OKLAHOMA LATE WED AFTN AND INTO NORTH TEXAS BY THURS MORNING WHERE IT IS FCST TO BECOME STATIONARY. WILL CONTINUE WITH THE CURRENT FCST OF A CHANCE OF TSTMS ON WEDNESDAY IN MOST AREAS. WILL ALSO MAINTAIN A POSSIBILITY FOR TSTMS ON THURSDAY IN THE SOUTHERN ZONES DUE TO THE FRONT STALLING OUT JUST SOUTH OF THE CWA WHILE 850 MB WINDS ARE FORECAST TO REMAIN SOUTHERLY ABOVE THE FRONTAL INVERSION. COULD BE SOME ELEVATED STORMS EARLY FRIDAY WITH WARM ADVECTION PATTERN SPREADING ACROSS THE REMAINDER OF THE AREA. BEST CHANCES FOR STORMS FRIDAY AND SATURDAY WILL BE IN THE AFTN/EVE HOURS IN THE WEST WHERE DRYLINE MAY BECOME MORE ACTIVE AHEAD OF AN UPPER TROUGH MOVING INTO THE SOUTHWEST US. STORMS POSSIBLE AGAIN MOST PLACES ON SUNDAY WITH ANOTHER FRONT MOVING INTO THE REGION. FRONT WILL COOL TEMPS A COUPLE CATEGORIES WED AND THURSDAY...BEFORE WARMING BACK UP STARTING FRIDAY. FCSTID = 32 OKC 67 85 67 86 / 40 10 10 0 HBR 66 89 66 90 / 60 20 20 20 SPS 68 88 69 89 / 50 10 10 0 GAG 61 89 63 90 / 60 30 30 20 PNC 65 85 65 87 / 40 10 10 0 DUA 69 86 70 87 / 40 10 10 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 5, 3:50 PM CDT, 5 hours 35 minutes before
OKZ004>048-050>052-TXZ083>090-060300-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SUN MAY 5 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. OUTSIDE OF THESE AREAS...THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM MEDFORD IN
NORTHERN OKLAHOMA...TO OKLAHOMA CITY IN CENTRAL OKLAHOMA TO LAKE
TEXOMA IN SOUTH-CENTRAL OKLAHOMA. EAST OF THIS LINE...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS.
TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN OKLAHOMA
AROUND SUNSET. OTHER STORMS MAY DEVELOP NEAR THE RED RIVER DURING
THE EARLY EVENING. THE STORMS MAY ORGANIZE INTO A LARGE CLUSTER AND
SPREAD EAST INTO CENTRAL OKLAHOMA OVERNIGHT.
IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...HOWEVER A FEW TORNADOES MAY ALSO
DEVELOP IN WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE MODERATE
AND SLIGHT RISK AREAS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION.
DISCUSSION...
A DRYLINE OVER THE WESTERN PANHANDLE OF OKLAHOMA AND TEXAS WILL
SERVE AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS DURING THE
LATE AFTERNOON AND EARLY EVENING. STORMS HAD ALREADY BEGUN TO FORM
AT MID-AFTERNOON... AND ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
AND SPREAD EAST ACROSS THE PANHANDLES. BY EVENING... SOME OF THESE
STORMS WILL REACH THE WESTERN PARTS OF OKLAHOMA AND BORDERING AREAS
OF NORTH TEXAS. WIND PROFILES ARE VERY FAVORABLE FOR THE DEVELOPMENT
OF SUPERCELL STORMS... WITH THE ACCOMPANYING RISKS OF LARGE HAIL...
DAMAGING WINDS... AND POSSIBLE TORNADOES. LATE THIS EVENING...
STORMS ARE EXPECTED TO GRADUALLY LOSE THEIR SUPERCELL POTENTIAL AND
MAY ORGANIZE INTO A LARGE COMPLEX... WITH THE MAIN THREATS BECOMING
HAIL AND HEAVY RAINFALL. THIS COMPLEX WOULD LIKELY AFFECT THE
REMAINDER OF THE NORMAN FORECAST AREA OVERNIGHT IF IT DOES DEVELOP.
A WARM FRONT OVER NORTHEAST TEXAS MAY HELP GENERATE A FEW STORMS
NEAR THE RED RIVER LATE THIS AFTERNOON OR EARLY EVENING. HOWEVER...
THIS FRONT APPEARS TO BE WEAKENING AND ITS INFLUENCE DOES NOT APPEAR
TO BE SUPPORTIVE OF MORE THAN A FEW STORMS. LIKE THE PANHANDLE
STORMS... CONDITIONS NEAR THE RED RIVER ALSO SUPPORT THE DEVELOPMENT
OF SUPERCELL STORMS... IF THE STORMS CAN DEVELOP.
THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
CMSLocal storm report, May 5, 8:42 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 9 S ARNETT OK 1.00 INCH HAIL
05/05/02 ELLIS REPORTED BY PUBLIC
0830 PM 8 S HARMON OK .75 INCH HAIL
05/05/02 ELLIS REPORTED BY PUBLIC
JLPLocal storm report, May 5, 8:59 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 5 W VICI OK 1.00 INCH HAIL
05/05/02 DEWEY SPOTTER REPORT
JLPLocal storm report, May 5, 9:09 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT SUN MAY 05 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 4 S VICI OK 1.00 INCH HAIL
05/05/02 DEWEY SPOTTER REPORT
0904 PM VICI OK .75 INCH HAIL
05/05/02 DEWEY SPOTTER REPORT
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:32 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 43 min |
| May 5, 8:10 PM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 50 min |
| May 5, 8:37 PM CDT | Tornado Warning | OUN | Dewey | 38 min |
| May 5, 8:39 PM CDT | Tornado Warning | OUN | Dewey | 36 min |
| May 5, 9:12 PM CDT | Tornado Warning | OUN | Dewey | 48 min |
| May 5, 9:51 PM CDT | Tornado Warning | OUN | Harmon | 39 min |
| May 5, 10:02 PM CDT | Tornado Warning | OUN | Dewey | 28 min |
| May 5, 10:12 PM CDT | Tornado Warning | OUN | Major | 33 min |
| May 5, 10:21 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 29 min |
| May 5, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 44 min |
| May 5, 10:44 PM CDT | Tornado Warning | OUN | Blaine, Major | 46 min |
| May 5, 10:49 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 41 min |
| May 5, 11:17 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 43 min |
| May 5, 11:44 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 46 min |
| May 6, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 32 min |
| May 6, 12:35 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 40 min |
| May 6, 1:09 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady, Oklahoma | 51 min |
| May 6, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 41 min |
| May 6, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.